health

Kellie Scott switched from one Pill to another. That's when her hair fell out.

It was a hairdresser who said the words for the first time.

“Your hair is getting a bit thinner,” she remarked to her client and friend, 28-year-old Kellie Scott, who had been noticing it herself for months.

There were never clumps of hair gathering at the bathroom drain, or handfuls coming out as she brushed it in front of the mirror. Speaking to Mamamia, Kellie said the process was slow and subtle, until the top of her head appeared to have hardly any hair at all.

Her mother noticed it next.

“I noticed when you bleach your hair it looks thinner on top,” she said one day. “Maybe you should stop dyeing it.”

But it wasn’t the dye.

“I noticed that my hair was getting thinner, but I’d always gone through ups and down with my hair,” Kellie said. “I thought it might be a rough patch, but then it continued to get worse and worse.”

Before going out, Kellie says, “I was loving my outfit and loving my make up, and then I’d get to my hair and go ‘f*ck I hate how my hair looks…'”

She remembers thinking, “This is bullshit. This is not how my hair used to be.”

As Kellie visited dermatologists, endocrinologists and trichologists, who struggled to determine the cause of her hair loss, she also started to do her own research.

She insists, years later, that the trigger was her contraceptive pill.

 

View this post on Instagram

 

How do you get thicker hair? By wearing somebody else’s. Miracle cures aren’t real and those who push them will 100% not be gifted 70 fluffy kittens when they die ????. Exploiting vulnerable people is a dog act. For most cases of hair loss there is no cure. For androgenic alopecia specifically, there are less than a handful of legitimate options, but they don’t work for everybody and there can be side-effects. Please if you are still trying to treat your hair loss, see several specialists, compare opinions and do your own research! I hope you are one of the lucky ones, but if you reach the end of that journey, it isn’t the end of the world. Welcome to a not very exclusive club. Rocking your wispy fro or badass bald noggin is one option, or like me you can wear alternative hair. Again, it’s not for everybody but it gave me confidence and the best locks of my life *flicks hair back and pulls muscle in neck* . . . #beforeandafter #hairloss #hairthinning #thinhair #thinhairproblems #balding #humanhair #fauxhair #alternativehair #hairextensions #hairoftheday #alopecia #alopeciaawareness #hairstyles #blonde #blondewig #blondehair #hairtopper #topper #wig #wigs #androgenicalopecia #thewiglifechoseme #baldisbabin #telogeneffluvium #thinninghair #hairlosstreatment

A post shared by Kellie (@hairlossboss) on

ADVERTISEMENT

About 18 months prior, Kellie had been sitting in the doctor’s office, when she was told that the contraceptive pill she was on at the time, Diane 35, probably wasn’t ideal.

“The doctor told me that that pill is actually prescribed for acne, which was the case for me when I was a teenager, but it has a slightly higher blood clotting risk.”

It was advised that Kellie try a more standard variation, which in this case was Levlen.

For the first 12 months, Kellie did not notice any emotional or physical side effects.

That was until she noticed her hair had completely changed.

“The combination of specialists advice, my own research and analysing my own medical history helped me come to the conclusion that changing contraceptive pills had triggered this for me. It could have been going on the pill in the first place. The old pill, the new pill. The best way to put it is it’s just messing with your hormones that triggered it,” Kellie said.

Her blood tests routinely came back completely normal and Kellie had no history of hair loss in her family. Eventually she was diagnosed with androgenic alopecia, characterised by the thinning of the hair primarily on the crown of the scalp. The hairline itself often remains normal.

There are studies to support Kellie’s hypothesis, though women’s hair loss is a notoriously under-researched area. In 2010, Australian doctors reported a dramatic rise in female hair loss associated with the pill. The progesterone in some pills such as Loette and Levlen could be interacting with a genetic predisposition for hair thinning in women as young as their mid-teens.

The American Hair Loss Association (AHLA) also released a statement in 2010 that read: “It is imperative for all women especially for those who have a history of hair loss in their family to be made aware of the potentially devastating effects of birth control pills on normal hair growth.”

Speaking to Mamamia36-year-old Charmain said she too noticed her hair thinning after taking Levlen, as well as a loss of libido. She is one of several women we’ve spoken to with the same story.

Dr Brad McKay has an alternate theory, that perhaps newer contraceptive tablets (like Diane) have an “anti-androgen effect”, meaning that women in Kellie’s situation might be “accidentally” treating their hair loss with the contraceptive tablet.

ADVERTISEMENT

“It could be the case that changing to an ‘older’ generation oral contraceptive tablet, like Levlen, that she lost the hair protective benefit that the anti-androgen was providing,” Dr McKay speculates.

“We normally think about hair loss in men, but female pattern hair loss (also known as androgenetic alopecia) is unfortunately very common, affecting 40 per cent of women by the time they turn 50,” Dr McKay tells Mamamia. 

Interestingly, the contraceptive pill Kellie was prescribed prior, Diane 35, is known to treat hair loss because it blocks androgens. When she realised the likely effect Levlen had had on her, she switched back to Diane, which she believes stabilised her hair loss.

But by that point, Kellie had already lost 70 per cent of her hair.

“I felt self conscious about it,” she said. “Especially if you’re getting intimate with someone and they’re looking at you really closely and you’re wondering can they notice?”

That’s when Kellie made the decision to use hair toppers, which are clip in extensions that sit at the top of your head, for volume rather than length.

She also experiments with wigs, which she thinks could one day become her only option if her hair loss progresses.

“Making any decision with your hair loss makes you feel empowered and helps you feel like you’re moving forward even if it’s not in the way you’d like to,” Kellie said.

Now, Kellie says she has the best hair of her life. Even if it’s not ‘real’.

At 33, Kellie gets to experiment with all different colours and styles, and has dedicated her Instagram account, @hairlossboss, to normalising women’s hair loss.

Looking back at her experience, Kellie says she doesn’t feel negatively about the pill.

“I just think women need to be more aware of these kinds of risks that are less spoken about,” she reflected.

00:00 / ???